Mississippi, 2022

Damaging Winds in Mississippi, May 24, 2022

May 24, 2022 · NWS JAN · 3 events in 3 counties and zones

Scattered showers and thunderstorms developed across the region during the afternoon of May 24th. A few were severe and resulted in wind damage to the Golden Triangle region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered showers and thunderstorms developed across the region during the afternoon of May 24th. A few were severe and resulted in wind damage to the Golden Triangle region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 24, 2:53 PM CST, 19 minutes earlier.

Area forecast discussion, May 24, 2:53 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
353 PM CDT Tue May 24 2022

.DISCUSSION...

Tonight and Tomorrow...

An unsettled weather pattern will continue this evening into
tomorrow. A couple of things are going on within this short term
period. Currently, a warm front is slowly lifting north through the
region which has served as a focus for increased moisture through
out the area. Along with the lifting boundary, a closed low pressure
system is developing and will continue to develop through tonight
across the Plains. A shortwave trough on the leading edge of the low
will also help serve as a focus for increased instability the rest
of the day today resulting in diurnal showers and thunderstorm
development(a few may become strong to severe). Vertical totals this
afternoon/early evening across western portions of MS are between 25-
27 so storms that have a chance to become surface based could produce
damaging winds and hail and for that, will continue with the
Marginal Risk for today. CAM guidance has been consistent with
developing a squall line over Texas tonight and as it moves east,
a line of showers will develop over areas west of I-55 tonight and
continue into tomorrow morning.

A cold front associated with the aforementioned trough and low
pressure system will begin to approach the region early Wednesday.
This where things can get tricky. The caveat with this particular
setup Wednesday is, if the aforementioned low pressure speeds up
some, rain showers early Wednesday are possible and that will help
clear whatever lingering instability is in the atmosphere. This
means that we may not be able to heat up as much and will become
more stable limiting the severe weather threat. On the other hand,
if the low continues to track at a slower pace, rain will hold off
and be more associated with the front. This means that we will be
able to heat up enough increasing instability which will encourage
thunderstorm development. Lapse rates are pretty steep and the
moisture is there so because of that will continue the Marginal Risk
for Wednesday with the main threats being damaging wind gusts and
hail. With the amount upper/mid and low level moisture and flow,
there will be opportunity for storms to train over areas resulting
in possible flash flooding. Up to three inches of rain will be
possible tomorrow with locally higher amounts./JNE/

Mid-week-early next week (Wednesday night-next Monday)...

Tomorrow night-Thursday: Deep cold core low will dig down across the
Central Plains & into the Ozarks by tomorrow night. A complex of
storms will be ongoing across the area Wed night. Increased moisture
transport, with some PWs approaching +97th percentile, will combine
with wet antecedent conditions & low-mid level bulk shear mostly
boundary parallel, for continued heavy rain potential. 12Z HREF
still indicates increased confidence for exceeding flash flood
guidance. Due to being convective, some QPF stripes in hi-res
guidance consistently show 2-4 inches, with localized higher
amounts. Combined with recent wet antecedent conditions, went with a
"Limited" for flash flooding through mid-morning Thursday in the
HWO. This will especially be the case for low-lying & poor drainage
areas.

As sufficient height falls persists, increased low-level shear,
especially in the NAM, will favor some isolated severe storms
potential along the front. With that being said, there will be
plentiful kinematics for gusty winds, especially any more E-NE
bowing segments, & hail. There could be a very low-end tornado
threat in the Pine Belt area, where some better off boundary shear
of 25kts to +30kts & increased low-level helicity will be present.
Expect these storms to gradually move through the area through the
overnight hours, with most of the flash flooding & severe threat
progressed off to E by midday Thurs. With plentiful rain & storms,
lows will remain near to slightly above normal. Highs will be cooler
in the upper 70s-low 80s Thurs.

Late week-early next week (Friday-next Monday): A much quieter
pattern is in store as trough axis builds through, with much drier &
slightly cooler conditions. As cooler air & mean subsidence builds
through, thermo will be slightly cooler, with W-NW drier flow. Highs
will gradually moderate as low-level thermo warms & S return flow
begins to pick up into late weekend & early next week. Rain & any
storm chances look to hold off just after the period, until closer
to mid week. /DC/

&&

.AVIATION...
18Z TAF discussion:
Periods of SHRA, VCSH, and VCTS will affect TAF sites throughout
the period. Mainly MVFR/VFR will prevail. A few sites will drop to
IFR before daybreak due to BR but outside of that expect low
clouds and rain through the period. Winds will be S/SE and can become
gusty at times up to 20kts./JNE/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       69  84  65  80 /  51  81  87  38
Meridian      68  84  66  80 /  37  78  84  72
Vicksburg     70  83  64  80 /  54  81  89  17
Hattiesburg   70  84  67  82 /  37  79  86  71
Natchez       68  82  64  80 /  44  82  90  17
Greenville    69  79  64  76 /  61  89  79  18
Greenwood     69  83  64  77 /  59  84  90  34

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

JNE/DC
Hazardous weather outlook, May 24, 2:48 PM CST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
348 PM CDT Tue May 24 2022

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
252100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
348 PM CDT Tue May 24 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Wednesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This afternoon through Wednesday

FLOODING
THREAT...Limited
TIMING...Wednesday

This afternoon through Wednesday, isolated severe thunderstorms
are possible. Some thunderstorms could produce damaging wind gusts
and hail up to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

Wednesday, localized flash flooding is possible, particularly in
low lying and urban areas. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

Isolated severe thunderstorms will be possible across the
forecast area Wednesday through Thursday morning. These storms
will be capable of producing damaging wind gusts and hail up to
the size of quarters.

(https://www.weather.gov/images/jan/graphicast/2.png)

Flooding is possible for the entire outlook area Wednesday night
through Thursday. Up to three inches will be possible with
locally higher amounts particularly in low lying and urban areas.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through Thursday.

14

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, May 24, 2:10 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
310 PM CDT Tue May 24 2022

MSZ038-039-045-046-242045-
Kemper MS-Neshoba MS-Noxubee MS-Winston MS-
310 PM CDT Tue May 24 2022

...A strong thunderstorm will impact portions of Noxubee, Kemper,
Winston and northeastern Neshoba Counties through 345 PM CDT...

At 310 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bluff Springs, or near Preston, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Gholson around 325 PM CDT.
  Mashulaville around 335 PM CDT.
  Macon around 345 PM CDT.

Other locations impacted by this storm include Shuqualak, Noxapater
and Scooba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3258 8861 3258 8867 3277 8922 3326 8906
      3314 8832 3313 8832
TIME...MOT...LOC 2010Z 204DEG 35KT 3282 8878

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

86
Special weather statement, May 24, 2:13 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Jackson MS
313 PM CDT Tue May 24 2022

MSZ037-043-044-242045-
Attala MS-Leake MS-Madison MS-
313 PM CDT Tue May 24 2022

...A strong thunderstorm will impact portions of northwestern Leake,
southern Attala and northeastern Madison Counties through 345 PM
CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm near
Thomastown, or 11 miles west of Carthage, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Thomastown around 320 PM CDT.
  Newport and Singleton around 325 PM CDT.
  Mcadams around 335 PM CDT.
  Kosciusko and Smyrna around 340 PM CDT.
  Hesterville around 345 PM CDT.

Other locations impacted by this storm include Sallis and Redwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3268 8960 3278 8994 3319 8975 3306 8932
TIME...MOT...LOC 2013Z 204DEG 35KT 3281 8972

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

86
Special weather statement, May 24, 2:20 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Jackson MS
320 PM CDT Tue May 24 2022

MSZ048-049-242045-
Hinds MS-Rankin MS-
320 PM CDT Tue May 24 2022

...A strong thunderstorm will impact portions of southwestern Rankin
and southeastern Hinds Counties through 345 PM CDT...

At 320 PM CDT, Doppler radar was tracking a strong thunderstorm near
Whites, or near Byram, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Florence around 325 PM CDT.
  Richland and Monterey around 330 PM CDT.
  Pearl around 335 PM CDT.
  Brandon and Flowood around 340 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3207 9034 3241 9027 3241 9024 3240 9024
      3240 9019 3237 8992 3205 9014 3205 9026
TIME...MOT...LOC 2020Z 204DEG 35KT 3213 9020

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

86
Special weather statement, May 24, 2:40 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Jackson MS
340 PM CDT Tue May 24 2022

MSZ019-034-035-040-041-242130-
Washington MS-Sharkey MS-Humphreys MS-Sunflower MS-Issaquena MS-
340 PM CDT Tue May 24 2022

...A strong thunderstorm will impact portions of southwestern
Sunflower, eastern Washington, north central Issaquena, northwestern
Humphreys and northern Sharkey Counties through 430 PM CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nitta Yuma, or near Rolling Fork, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Panther Burn around 345 PM CDT.
  Delta City around 350 PM CDT.
  Hollandale, Murphy and Estill around 400 PM CDT.
  Darlove around 410 PM CDT.
  Isola around 420 PM CDT.

Other locations impacted by this storm include Arcola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3291 9085 3298 9105 3342 9081 3324 9043
TIME...MOT...LOC 2039Z 210DEG 31KT 3300 9088

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

86
Special weather statement, May 24, 2:44 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
344 PM CDT Tue May 24 2022

MSZ027-028-032-036-037-242130-
Carroll MS-Attala MS-Montgomery MS-Choctaw MS-Holmes MS-
344 PM CDT Tue May 24 2022

...A strong thunderstorm will impact portions of central Choctaw,
east central Holmes, southeastern Carroll, Attala and southern
Montgomery Counties through 430 PM CDT...

At 343 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mcadams, or near Kosciusko, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hesterville around 350 PM CDT.
  Poplar Creek around 415 PM CDT.
  Kilmichael around 425 PM CDT.

Other locations impacted by this storm include Mccool, Ethel, Sallis,
French Camp, West and Weir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3348 8951 3346 8951 3346 8938 3347 8937
      3341 8911 3293 8944 3293 8958 3305 8993
      3351 8975
TIME...MOT...LOC 2043Z 210DEG 31KT 3308 8967

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

86
Special weather statement, May 24, 2:49 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Jackson MS
349 PM CDT Tue May 24 2022

MSZ050-056-057-242130-
Smith MS-Scott MS-Jasper MS-
349 PM CDT Tue May 24 2022

...Strong thunderstorms will impact portions of northwestern Jasper,
Smith and southeastern Scott Counties through 430 PM CDT...

At 349 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near White Oak to 7 miles east of Mount Olive.
Movement was north at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Pulaski around 405 PM CDT.
  Center Ridge around 410 PM CDT.
  Morton around 415 PM CDT.
  Raleigh around 420 PM CDT.
  Burns, Pineville and Homewood around 430 PM CDT.

Other locations impacted by these storms include Sylvarena,
Polkville, Mize, Montrose and Louin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3180 8946 3179 8946 3179 8962 3205 8966
      3205 8969 3212 8972 3238 8965 3224 8932
      3222 8932 3222 8928 3217 8916
TIME...MOT...LOC 2049Z 183DEG 33KT 3213 8974 3177 8953

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

86

The radar

The Columbus AFB radar (KGWX), 73 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oktibbeha

When
May 24, 3:12 PM CST
Where
Oktibbeha County, 4.15 mi SSE of Starkville Bryan Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
State Official
Coordinates
33.380, -88.810

A tree fell onto a house. Trees were also blown down near Red Bank Road.

Thunderstorm Wind, Lowndes

When
May 24, 3:35 PM CST
Where
Lowndes County, 0.9 mi NE of Steens
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Social Media
Coordinates
33.580, -88.310

A few limbs were blown down near Steens.

Thunderstorm Wind, Clay

When
May 24, 3:40 PM CST
Where
Clay County, 0.9 mi NW of West Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.610, -88.660

A few trees were blown down in a resident's backyard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033675, 1033674, 1033673.